Although dermal filler complications are relatively uncommon, they do still unfortunately happen. There are hardly any treatments that boast risk-free benefits within the aesthetic medicine industry, and it’s a common fact that most injectable procedures come with nominal risk – which is why we must be prepared for if and when these treatments go awry. Find out how to correct dermal fillers gone wrong in this article from Fox Pharma.
Are dermal fillers prone to complications? Typically, dermal fillers do not cause complications. Although, it is not an impossibility. As most dermal fillers are formulated with hyaluronic acid (HA), a naturally occurring substance in the body, adverse reactions are unlikely. However, other complications can still occur. These complications can be attributed to an array of factors that may lead to problems during or after treatment on the needle, including: Dermal filler migration Overfilling the treated area Unwanted lumps and bumps Necrosis and vascular occlusion, in extreme (and unlikely) cases Despite most injectable procedures posing a potential risk, these risks can be minimised when taking the correct precautions to avoid the possibility of dermal fillers going wrong.
Reducing the risk of dermal fillers gone wrong
One of the safest routes into your dermal filler journey as a patient is choosing a qualified and credible practitioner who is knowledgeable and skilled in aesthetic practice. A practitioner with in-depth knowledge and the documents to prove it will typically mean that complications are even rarer, less significant, and managed optimally and quickly if they do unluckily occur.
Now, this isn’t to say that well-trained practitioners don’t make mistakes. However, it is less likely in comparison to practitioners with little training or experience in the industry.
As a practitioner, it is important to undergo training with a reliable practitioner for the same reason. You must trust and be able to learn the correct skills to feel confident after the training, and be able to contact your training provider should you need any aftercare post-training advice.
When researching clinics and practitioners, be sure to investigate the credentials of these professionals and the places they operate from. Are they registered with the appropriate organisational bodies? What were the results of their last CQC inspection? What are their patients saying about their treatments? These are all crucial things to consider from all points of view.
There are various causes of dermal fillers ‘gone wrong’. When it comes to dermal fillers especially, what is normal for one patient may not be perceived as normal for another. For example, variation in shape of a patient’s features and other factors may have an effect. However, there are some universal and obvious complications when it comes to dermal fillers that the majority can agree is something a patient may be concerned about.
These are the potential complications that can occur with dermal fillers:
- Uneven lumps
Uneven lumps, nodules, and bumps are a concerning side-effect of lip fillers. Although these lumps can occur due to several reasons, it is important to know why they formed and how to solve these concerns. Generally, these lumps and bumps are white or skin-coloured and, despite being painless, they can often look unattractive. Irksomely, these bumps can be credited to incorrectly placed dermal filler, whereby the filler has been injected too superficially at the surface of the skin. To rid the injected area of these lumps and bumps, a practitioner should gently massage and warm the affected area with a compress to loosen the lump. However, if these lumps, bumps, or swellings occur weeks/months later, they can be a little trickier to manage. In this case, a more intense method of dermal filler dissolving may be carried out.
Overfilling an area with dermal filler and migration both come hand in hand. Migration often occurs due to parts of the body being overfilled when injecting. The dermal filler consequently bleeds into other areas.
If migration occurs, a practitioner may inject additional filler to restore symmetry and balance to the face, or they may opt to dissolve the migrated filler using the general hyaluronidase dissolving technique.
Whilst it is fair to say that migration can happen accidentally, it can normally be avoided by ensuring that the appropriate amount of dermal filler is injected into the area and not overfilled.
Another complication you may encounter with dermal fillers is the risk of infection. Although it is typically unlikely, any procedure where the skin barrier is compromised provides a risk of infection.
Confusingly, the symptoms of infection are like those symptoms you would normally expect following dermal filler injections. The main difference is that these symptoms persist and are worsened over time and may include, prolonged inflammation, prolonged pain and redness, warmth in the area, abscesses and, in some cases, skin shedding.
Infection in any case can be a scary thing and so, this must be addressed immediately. It is important to act quickly with infection so that these complications don’t worsen. We would always recommend seeing a medical practitioner immediately to ensure the infection does not spread.
Any complications after a date with dermal filler can be worrying. However, occlusions may be the most frightening and the most serious. Despite being relatively rare, occlusions pose a serious risk. Vascular occlusion can occur if the filler is inadvertently injected into an artery or if enough filler is injected around an artery or blood vessel to cause a compression blockage.
Awareness of the location of blood vessels and correct needle depth is essential to help minimise the risk of injecting filler into a blood vessel, leading to vascular occlusion. Vascular occlusion is identified by the appearance of blanching, bruising and discolouration, and/or mottling of the skin. Furthermore, the speed at which the symptoms arise depends on whether an artery or vein has been blocked.
When arteries are blocked, the onset of symptoms is rapid, and the practitioner needs to act quickly and decisively. When veins are blocked, the onset of symptoms usually begins once you have returned home after your treatment. When occlusion is suspected, the practitioner will need to work quickly to dissolve the dermal filler to unblock the artery or vein.
Fixing dermal fillers gone wrong
As a solution to remove the effects of dermal fillers, they are usually dissolved if an issue arises in their application. Dermal filler dissolving is a process that involves injecting hyaluronidase into the affected dermal filler area to disperse the product. Hyaluronidase is an enzyme that is also naturally produced in the body and works to quickly and effectively dissolve the hyaluronic acid (HA) stores in the dermal filler.
Avoiding dermal fillers gone wrong at Fox Pharma
In summary, it is imperative that all the correct protocols are followed to avoid a ‘dermal fillers gone wrong’ type of scenario. As with any injectable, there are various things that can go wrong. However, with correct and safe practice, these complications can be avoided. It should also be noted that whilst choosing a reliable practitioner is of key importance, choosing a trustworthy dermal filler brand is also vital.
At Fox Pharma, we only stock brands that you can trust to work without complications in our collection. As an industry-leading brand, we wholeheartedly recommend REVOLAX. Shop REVOLAX, The Nation’s Favourite Dermal Filler, here at Fox Pharma.
If you have any questions about our dermal fillers or any of our other products, you can email us at [email protected] or call us at 01925 320820. You can also submit a request and our team will get back to you with an answer shortly.